Texas, 2010

Heavy Snow in Texas, February 23, 2010

February 23, 2010 · NWS SJT · 16 events in 12 counties and zones

A potent upper level low pressure system embedded in northwest flow moved into the region and brought a combination of cold air and strong lift to West Central Texas. These features resulted in the development of powdery snow that yielded heavy snow accumulations mainly between the interstate 10 and the interstate 20 corridors.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level low pressure system embedded in northwest flow moved into the region and brought a combination of cold air and strong lift to West Central Texas. These features resulted in the development of powdery snow that yielded heavy snow accumulations mainly between the interstate 10 and the interstate 20 corridors.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 22, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 22, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1150 PM CST MON FEB 22 2010

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
WITH THE APPROACH AND ARRIVAL OF THE UPPER TROUGH FROM THE
WEST...AVIATION WEATHER CONDITIONS WILL DETERIORATE ACROSS WEST
CENTRAL TEXAS OVERNIGHT THROUGH TUESDAY MORNING. WINTER
PRECIPITATION WILL OVERSPREAD WEST CENTRAL TEXAS AFTER MIDNIGHT.
THE PRECIPITATION WILL BE SNOW ACROSS THE BIG COUNTRY. FARTHER TO
THE SOUTH...A MIX OF RAIN...SLEET AND SNOW WILL AFFECT THE KSJT
AND KBBD TAF SITES SHORTLY AFTER MIDNIGHT WITH A TRANSITION TO
ALL SNOW BY 09Z-12Z TUESDAY. ALONG THE INTERSTATE 10 CORRIDOR...
LIGHT RAIN IS EXPECTED TO DEVELOP IN THE HOURS AFTER MIDNIGHT AT
KJCT AND KSOA...WITH THE PRECIPITATION TRANSITIONING TO ALL SNOW
BETWEEN 11Z AND 13Z TUESDAY. WITH THE INCREASING PRECIPITATION
AND A TRANSITION TO SNOW...CONDITIONS WILL DETERIORATE INTO THE
IFR AND LIFR CATEGORIES AREAWIDE...FOR LATE TONIGHT AND EARLY
TUESDAY MORNING. IFR AND LIFR CONDITIONS ARE EXPECTED OVER A
LARGE AREA TUESDAY MORNING. THE SNOW WILL TAPER OFF FROM
NORTHWEST TO SOUTHEAST ON TUESDAY AFTERNOON. A DECREASE IN
CLOUD COVERAGE WITH CONSIDERABLY IMPROVING AVIATION CONDITIONS
ARE EXPECTED BY TUESDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 1130 PM CST MON FEB 22 2010/

UPDATE...

JUST SENT A QUICK ZONE UPDATE TO REMOVE EVENING WORDING. RADAR
TRENDS AND THE LATEST RUC DATA INDICATE FORECAST IS ON TRACK.

23/HUBER

PREV DISCUSSION... /ISSUED 600 PM CST MON FEB 22 2010/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
WITH THE APPROACH AND ARRIVAL OF THE UPPER TROUGH FROM THE
WEST...AVIATION WEATHER CONDITIONS WILL DETERIORATE ACROSS WEST
CENTRAL TEXAS LATE TONIGHT AND TUESDAY. THE LOW CLOUDS HAVE
ERODED NORTHWARD TOWARD INTERSTATE 20 EARLY THIS EVENING. AT
KABI THE LOW CLOUDS MAY DISSIPATE BETWEEN 00Z AND 04Z. MID-LEVEL
CLOUDS WITH THE APPROACHING SYSTEM WILL OVERSPREAD WEST CENTRAL
TEXAS THROUGH LATE EVENING AND EARLY TONIGHT. LIGHT SNOW OR
A MIX OF SNOW AND RAIN IS EXPECTED TO DEVELOP ACROSS THE BIG
COUNTRY AFTER 10 PM...WITH THE PRECIPITATION BECOMING ALL SNOW
BY MIDNIGHT. FARTHER TO THE SOUTH...LIGHT RAIN IS EXPECTED TO
DEVELOP AT THE KSJT AND KBBD TAF SITES BY OR SHORTLY AFTER
MIDNIGHT WITH A TRANSITION TO ALL SNOW BY 10Z-12Z TUESDAY.
ALONG THE INTERSTATE 10 CORRIDOR...LIGHT RAIN IS EXPECTED TO
DEVELOP AFTER MIDNIGHT AT KJCT AND KSOA...WITH THE PRECIPITATION
TRANSITIONING TO ALL SNOW BETWEEN 11Z AND 14Z TUESDAY. WITH
THE DEVELOPMENT OF MIXED PRECIPITATION FOLLOWED BY A TRANSITION
TO SNOW...CONDITIONS WILL DETERIORATE INTO THE IFR AND LIFR
CATEGORIES LATE TONIGHT AND EARLY TUESDAY MORNING. IFR AND
LIFR CONDITIONS ARE EXPECTED AREAWIDE DURING TUESDAY MORNING. THE
SNOW WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST DURING TUESDAY
AFTERNOON...BUT CLOUD CEILINGS ARE EXPECTED TO MOSTLY REMAIN
BELOW 1 KFT.

19

PREV DISCUSSION... /ISSUED 329 PM CST MON FEB 22 2010/

SHORT TERM...

THE TUESDAY WINTER WEATHER EVENT WILL CONTINUE TO DOMINATE THE
ATTENTION IN THE SHORT TERM.

THE LATEST ITERATIONS OF THE NAM/GFS/ECMWF CONTINUE TO INDICATE A
PRETTY DECENT SNOWFALL EVENT ACROSS WEST CENTRAL TX TONIGHT INTO
TUESDAY. I WILL NOT REITERATE THE FORCING MECHANISMS INVOLVED...FOR
MORE REFERENCE YOU CAN SEE MY PREVIOUS DISCUSSIONS. THE BOTTOM LINE
IS THAT THE POTENTIAL FOR HEAVY BANDED SNOWFALL REMAINS WITH
CONFIDENCE INCREASING THAT THERE WILL BE SIGNIFICANT ACCUMULATIONS
OVER A PORTION OF WEST CENTRAL TX. PRECIPITATION IS EXPECTED TO
BEGIN LATE TONIGHT OVER THE WESTERN BIG COUNTRY...CONCHO
VALLEY...AND CROCKETT COUNTY AS THE UPPER WAVE APPROACHES...WITH A
RAIN OR RAIN-SNOW MIX INITIALLY. PRECIP WILL THEN QUICKLY CHANGE
OVER TO SNOW ON TUESDAY MORNING AS COLD ADVECTION OCCURS
CONCURRENTLY WITH THE PRECIP. THE BEST FORCING IS THEN EXPECTED TO
SHIFT SOUTHEAST FROM THE PERMIAN BASIN TOWARD WEST CENTRAL INTO
CENTRAL TX DURING THE DAY ON TUESDAY WHERE ALL OF THE MODELS SUGGEST
BANDS OF HEAVIER SNOW WILL DEVELOP. BASED ON THE LATEST GUIDANCE...I
WILL NOT MAKE A CHANGE TO THE GOING ORIENTATION OF THE ADVISORY AND
WARNING AND HAVE JUST TWEAKED THE AMOUNTS. BASICALLY...ACROSS THE
WARNED AREA AN AVERAGE OF 4 INCHES IS EXPECTED...POSSIBLY AS HIGH AT
5 OR 6 INCHES OVER CROCKETT COUNTY AND THE HEARTLAND. THE BIG
COUNTRY WILL REMAIN IN AN ADVISORY WHERE 1 TO 3 INCHES ARE EXPECTED.
SOME PORTIONS OF THE EXTREME SOUTHERN BIG COUNTRY MAY SEE AMOUNTS
CLOSE TO 4 INCHES...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH AT THIS
POINT TO UPGRADE TO A WARNING. THE SNOW WILL TAPER OFF FAIRLY
QUICKLY AFTER 3 PM OR SO OVER MOST AREAS AND BY 6 PM IN THE
SOUTHEAST.

LACY

LONG TERM...

POST FRONTAL MORNING LOWS ON WEDNESDAY WILL GENERALLY BE IN THE
MID 20S OVER THE FORECAST AREA...WARMING INTO THE MID TO UPPER
40S BY AFTERNOON UNDER SUNNY SKIES. NEXT UPPER LEVEL SYSTEM FORMS
OVER THE SOUTHERN PLAINS ON THURSDAY AND WILL SLIDE SOUTHEAST
DOWN THE EASTERN FLANK OF A BROAD UPPER RIDGE OVER THE WESTERN
STATES INTO FRIDAY. AS THIS SYSTEM SLIDES SOUTHEAST...IT WILL
PUSH A WEAK COLD FRONT THROUGH THE AREA OVERNIGHT THURSDAY. THIS
MODEL RUN KEEPS THE BEST MOISTURE AND DYNAMICS EAST OF THE
AREA... HOWEVER... WILL LEAVE A SLIGHT CHANCE OF SHOWERS
ASSOCIATED WITH THE FRONTAL PASSAGE PRIMARILY OVER OUR EASTERN
COUNTIES DURING THE DAY ON FRIDAY. ANTICIPATE A GOOD PRE-FRONTAL
WARM-UP INTO THE 60S ON THURSDAY UNDER BRISK SOUTH TO SOUTHWEST
WINDS. AFTERNOON HIGHS WILL REMAIN MOSTLY IN THE 50S INTO SUNDAY
WITH MORNING LOWS IN THE MID TO UPPER 30S.

NEXT IN THE SERIES OF UPPER DISTURBANCES WILL MOVE INTO THE
NORTHWESTERN STATES LATE FRIDAY...FORMING A CLOSED LOW OVER THE
FOUR CORNERS AREA BY LATE SATURDAY. THIS SYSTEM WILL BE SEPARATED
FROM BEST 850MB COOLING WHICH WILL BE LODGED OVER THE
NORTHEASTERN STATES. THE UPPER LEVEL SYSTEM WILL OPEN AS IT MOVES
SOUTHEAST TOWARD CENTRAL TEXAS. AS THIS SYSTEM WEAKENS OVER OUR
AREA...A COMPANION CLOSED LOW WILL DEVELOP OVER THE MID
MISSISSIPPI VALLEY WHERE THE BEST MID LEVEL COOLING WILL RESIDE.
THUS...NOT LOOKING FOR MUCH COLD AIR INTRUSION INTO OUR AREA ON
SUNDAY WITH THE FORECAST AREA PROBABLY REMAINING ABOVE FREEZING
FOR MORNING LOWS. WILL CONTINUE A CHANCE OF RAIN SHOWERS SUNDAY
AND SUNDAY NIGHT AS ANOTHER WEAK COLD FRONT PUSHES THROUGH THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 32  37  26  43  28 /  60  80   0   0  10
SAN ANGELO 	 34  34  26  44  29 /  70  80  10   0  10
JUNCTION 	 36  36  25  46  28 /  50  80  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES: CALLAHAN...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...TAYLOR...THROCKMORTON.

WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES: BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...
KIMBLE...MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...
SCHLEICHER...STERLING...SUTTON...TOM GREEN.

&&
Hazardous weather outlook, Feb 22, 3:09 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CST MON FEB 22 2010

TXZ049-054-098-099-113-114-127-128-232115-
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-
309 PM CST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TILL 6 PM TUESDAY. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED...WITH LOCALLY HEAVIER AMOUNTS IN THE SOUTH AND WEST.
IMPACTS TO TRAVEL ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL LATE TONIGHT AND TUESDAY ARE
ENCOURAGED AND APPRECIATED.

TXZ064>066-071>073-076>078-139-140-154-155-168>170-232115-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-
SUTTON-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
309 PM CST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT TILL 6
PM TUESDAY. SNOWFALL ACCUMULATIONS OF 2 TO 6 INCHES ARE
EXPECTED...WHICH COULD IMPACT TRAVEL CONSIDERABLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL LATE TONIGHT AND TUESDAY ARE
ENCOURAGED AND APPRECIATED.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
February 23, 12:00 AM CST to 12:00 PM CST
Where
Taylor forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

There was 4 inches of snow reported four miles southwest of Abilene and 4.5 inches of snow reported by the broadcast media one mile northwest of Abilene.

Heavy Snow, Nolan

When
February 23, 12:00 AM CST to 12:00 PM CST
Where
Nolan forecast zone
Reported by
Public
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

There was 6 inches of snow reported in Sweetwater.

Heavy Snow, Brown

When
February 23, 12:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
Broadcast Media
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

There was 4.5 inches of snow reported 1 mile northwest of Abilene.

Heavy Snow, Taylor

When
February 23, 12:00 AM CST to 12:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

There was 6 inches of snow reported 11 miles west of Buffalo Gap.

Heavy Snow, Coleman

When
February 23, 1:00 AM CST to 3:00 PM CST
Where
Coleman forecast zone
Reported by
Broadcast Media
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Four inches of snow was reported in Coleman.

Heavy Snow, Brown

When
February 23, 2:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
Public
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

There was 4.5 inches of snow reported in Early.

Heavy Snow, Sterling

When
February 23, 2:00 AM CST to 2:00 PM CST
Where
Sterling forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

There was 4 inches of snow reported in Sterling City.

Heavy Snow, Coke

When
February 23, 2:00 AM CST to 2:00 PM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

There was 5 inches of snow reported in Robert Lee.

Heavy Snow, Runnels

When
February 23, 2:00 AM CST to 2:00 PM CST
Where
Runnels forecast zone
Reported by
Broadcast Media
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

There was 4 inches of snow reported in Ballinger.

Heavy Snow, Concho

When
February 23, 2:00 AM CST to 2:00 PM CST
Where
Concho forecast zone
Reported by
Department of Highways
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Five inches of snow was reported in Eden.

Heavy Snow, Tom Green

When
February 23, 2:00 AM CST to 12:00 PM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Four inches of snow was officially measured at the National Weather Service Office in San Angelo.

Heavy Snow, Taylor

When
February 23, 2:00 AM CST to 1:00 PM CST
Where
Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Four inches of snow was reported in Abilene by a National Weather Service observer.

Heavy Snow, McCulloch

When
February 23, 3:00 AM CST to 3:00 PM CST
Where
McCulloch forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Four inches of snow was reported in Lohn.

Heavy Snow, San Saba

When
February 23, 3:00 AM CST to 4:00 PM CST
Where
San Saba forecast zone
Reported by
Public
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Four inches of snow was reported in Elm Grove.

Heavy Snow, Brown

When
February 23, 3:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Five inches of snow was reported in Bangs.

Heavy Snow, Callahan

When
February 23, 3:00 AM CST to 1:00 PM CST
Where
Callahan forecast zone
Reported by
Public
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Five inches of snow was reported in Baird.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217682, 217684, 217685, 217687, 217801, 217686, 217688, 217689, 217691, 217795, 217811, 217817, 217804, 217818, 217819, 217820.